Kids With Allergies: Schools and Staff Are Often Unprepared November 14, 2017
A new study has found that when a child has a severe allergic reaction at school, he or she may receive medication from an untrained staff member instead of a school nurse. Because schools sometimes fail to have nurses available, administrators need to ensure that training is provided to staff members as well as students so that they can safely and carefully administer lifesaving medication.
An allergic reaction is when the body’s immune system responds to substances that typically are harmless. These substances are called allergens, and when the body reacts to them it leads to an allergic reaction. Epinephrine is the medical term for adrenaline – the primary active drug in EpiPens – and it works to quickly reverse the dangerous effects of an allergic reaction.
Researchers from the MassGeneral Hospital for Children in Boston conducted the investigation. They polled over 1,200 school nurses across the country and determined that roughly one-quarter reported that epinephrine had been used on a student within the last school year. However, in at least 16% of the cases, another student or an untrained staff member gave students epinephrine.
Epinephrine can be used to treat severe allergic reactions as well as asthma attacks and anaphylaxis. Anaphylaxis is an extreme form of allergic reactivity that results in the entire body being affected within seconds and is extremely dangerous. If anaphylaxis is left untreated, it can result in death within 15 minutes of exposure. According to the Food and Drug Administration (FDA), almost every state across the country allows children with prescription epinephrine to carry it on them and also ensures that schools have emergency epinephrine in stock.
Sometimes we don’t know what we are allergic to until we’ve been exposed to it – and if there is a severe medical reaction, it can be too late. This is why it is crucial for schools to not only to allow students to carry their prescriptions on their person, but have emergency epinephrine stocks. The FDA reports that as many as 20-25% of all epinephrine administrations involve students or staff members who’s allergies were unknown at the time of the event.
Allergic reactions range from mild to deadly, and people can be allergic to all different kinds of substances. Food Allergy Research & Education (FARE) reports that some of the most common allergies are to peanuts, medications, milk, eggs, tree nuts and soy. Although some allergic reactions result in mild symptoms such as nasal congestion, hives, scratchy throat, itching, rash and watery or itchy eyes, others create more serious problems. Severe allergic reactions can cause diarrhea, abdominal cramping or pain, chest tightness or pain, difficulty swallowing, nausea or vomiting, swelling of the face, eyes or tongue, wheezing, difficulty breathing and unconsciousness.
Children have a greater chance of having allergies if one or both of their parents have them too. When a child experiences eczema in their first year of life, a condition that causes itchy and scaly skin, it can also be an indicator of allergies. Some signs that a child may be developing asthma include a cough that is present during activity or cold weather. Developing a wheeze can be a symptom of asthma or an allergy. If you believe your child is showing signs of allergies or asthma, you should make a doctor’s appointment.
Epinephrine combats the effects of an allergic reaction by opening the airways to allow for unrestricted breathing. The medication also helps to prevent low blood pressure as well as dizziness and fainting. According to a study conducted by the University of Texas, fewer than 20% of people who are prescribed epinephrine know how to correctly administer the drug. Knowing how to administer epinephrine in an effective, timely and safe manner is crucial and can make the difference in saving someone’s life.
The most common mistakes that people make when administering epinephrine are pressing the wrong end of the injector into the body, not holding the injector in place long enough and using too little force to administer it. People who are having an allergic reaction may become panicked or overwhelmed, which can promote forgetfulness. For all of these reasons, it is critical that students and staff members alike are regularly trained on how to properly administer the medication in the case of an allergy emergency.
Everyone wants to believe that their child is safe and well looked after when he or she is at school. And kids should be safe on school grounds, especially if they have an allergic reaction or asthma attack and require the administration of medication. It is always important to prepare for the unexpected, especially when the unexpected can result in serious illness, injury or death. There are many helpful training resources on how to administer an EpiPen, which you can view here.
Philadelphia Personal Injury Lawyers at Galfand Berger, LLP Representing Injured Individuals Since 1947
If your child was improperly given medication and at school and experienced injuries or illness as a result, please contact our Philadelphia personal injury lawyers at Galfand Berger. With offices located in Philadelphia, Bethlehem, Reading and Lancaster, we serve clients throughout Pennsylvania and New Jersey. To schedule a consultation, call us at 800-222-8792 or complete our online contact form.